Alert archive / Minnesota / Winter Weather Advisories in 2021

Winter Weather Advisory 11, NWS Twin Cities, MN

November 13, 20219 counties in Wisconsin; 15 counties in Minnesota

NWS Twin Cities, MN issued this winter weather advisory at Nov 13, 2021, 1:13 PM CST for 9 counties in Wisconsin; 15 counties in Minnesota. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2021, 1:13 PM CST (19:13 UTC)
Expired
Nov 14, 2021, 3:01 AM CST
In force
14 hr
Issued by
NWS Twin Cities, MN
All 24 counties

Anoka County, MN, Benton County, MN, Chisago County, MN, Douglas County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Ramsey County, MN, Sherburne County, MN, Stearns County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 68 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS43 KMPX 131913
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
113 PM CST Sat Nov 13 2021

MNZ041>044-049>051-059-140415-
/O.NEW.KMPX.WW.Y.0011.211113T1913Z-211114T0900Z/
Douglas-Todd-Morrison-Mille Lacs-Stearns-Benton-Sherburne-Wright-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, St Cloud, Sauk Rapids, Elk River, and Monticello
113 PM CST Sat Nov 13 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS... Snow could reduce visibility below a half
  mile at times. The first burst of snow will last a couple hours
  this afternoon before a lull in precipitation. A second round of
  snow will begin this evening and continue overnight.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ045-052-053-060>063-WIZ014>016-023>028-140415-
/O.NEW.KMPX.WW.Y.0011.211113T2100Z-211114T1200Z/
Kanabec-Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Mora, Cambridge, Center City, 
Minneapolis, Blaine, St Paul, Stillwater, Osceola, Rice Lake, 
Ladysmith, Hudson, River Falls, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
113 PM CST Sat Nov 13 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of northwest and west central Wisconsin and 
  east central Minnesota.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS... Snow could reduce visibility below a half
  mile at times. The first burst of snow will last a couple hours
  this afternoon before a lull in precipitation. A second round 
  of snow will begin this evening and continue overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

BPH
4 follow-up statements
218 
WWUS43 KMPX 140014
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
614 PM CST Sat Nov 13 2021

MNZ041>044-049>051-059-140900-
/O.CON.KMPX.WW.Y.0011.000000T0000Z-211114T0900Z/
Douglas-Todd-Morrison-Mille Lacs-Stearns-Benton-Sherburne-Wright-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, St Cloud, Sauk Rapids, Elk River, and Monticello
614 PM CST Sat Nov 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS... Snow could reduce visibility below a 
  half mile at times. The first burst of snow will last a couple 
  hours this afternoon before a lull in precipitation. A second 
  round of snow will begin this evening and continue overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ045-052-053-060>063-WIZ014>016-023>028-140900-
/O.CON.KMPX.WW.Y.0011.000000T0000Z-211114T1200Z/
Kanabec-Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Mora, Cambridge, Center City, 
Minneapolis, Blaine, St Paul, Stillwater, Osceola, Rice Lake, 
Ladysmith, Hudson, River Falls, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
614 PM CST Sat Nov 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of northwest and west central Wisconsin and 
  east central Minnesota.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS... Snow could reduce visibility below a 
  half mile at times. The first burst of snow will last a couple 
  hours this afternoon before a lull in precipitation. A second 
  round of snow will begin this evening and continue overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$
434 
WWUS43 KMPX 140500
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1100 PM CST Sat Nov 13 2021

MNZ041>044-049>051-059-140900-
/O.CON.KMPX.WW.Y.0011.000000T0000Z-211114T0900Z/
Douglas-Todd-Morrison-Mille Lacs-Stearns-Benton-Sherburne-Wright-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, St Cloud, Sauk Rapids, Elk River, and Monticello
1100 PM CST Sat Nov 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
SUNDAY...

* WHAT...Light Snow or flurries expected. An additional one half
  inch possible. 

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 3 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

MNZ045-052-053-060>063-WIZ014>016-023>028-141200-
/O.CON.KMPX.WW.Y.0011.000000T0000Z-211114T1200Z/
Kanabec-Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Mora, Cambridge, Center City, 
Minneapolis, Blaine, St Paul, Stillwater, Osceola, Rice Lake, 
Ladysmith, Hudson, River Falls, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
1100 PM CST Sat Nov 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
SUNDAY...

* WHAT...Light Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of northwest and west central Wisconsin and 
  east central Minnesota.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$
065 
WWUS43 KMPX 140614
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1214 AM CST Sun Nov 14 2021

MNZ041>044-049>051-059-140715-
/O.CAN.KMPX.WW.Y.0011.000000T0000Z-211114T0900Z/
Douglas-Todd-Morrison-Mille Lacs-Stearns-Benton-Sherburne-Wright-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, St Cloud, Sauk Rapids, Elk River, and Monticello
1214 AM CST Sun Nov 14 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

MNZ060>063-140715-
/O.CAN.KMPX.WW.Y.0011.000000T0000Z-211114T1200Z/
Hennepin-Anoka-Ramsey-Washington-
Including the cities of Minneapolis, Blaine, St Paul, 
and Stillwater
1214 AM CST Sun Nov 14 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

MNZ045-052-053-WIZ014>016-023>028-141200-
/O.CON.KMPX.WW.Y.0011.000000T0000Z-211114T1200Z/
Kanabec-Isanti-Chisago-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
Including the cities of Mora, Cambridge, Center City, Osceola, 
Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
1214 AM CST Sun Nov 14 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WHAT...Snow. Additional snow accumulations of an inch or less.

* WHERE...Portions of northwest and west central Wisconsin and 
  east central Minnesota.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. Road conditions can also be found
at 511mn.org for Minnesota or 511wi.gov for Wisconsin.

&&

$$

Borghoff
346 
WWUS43 KMPX 140901
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
301 AM CST Sun Nov 14 2021

MNZ045-052-053-WIZ014>016-023>028-141015-
/O.CAN.KMPX.WW.Y.0011.000000T0000Z-211114T1200Z/
Kanabec-Isanti-Chisago-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
Including the cities of Mora, Cambridge, Center City, Osceola, 
Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
301 AM CST Sun Nov 14 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow is quickly tapering off.

$$

Borghoff

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Nov 13, 11:45 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 13, 11:45 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1145 AM CST Sat Nov 13 2021

.UPDATED for 18Z Aviation Discussion...

.SHORT TERM...(Today through Sunday)
Issued at 408 AM CST Sat Nov 13 2021

A thick blanket of cloud cover is present over our entire CWA and
that is not expected to change until the very end of the period
heading into Monday as an upper level trough swings southeast
towards the area over the next 24 hours. This trough will bring
enough energy to produce measurable snowfall for all but far
southern MN, with the bulk of the accumulations likely remaining
north of I-94. Expect around 1-3'' north of I-94 with accumulations
decreasing south of the interstate as potential for rain and even
some other frozen precipitation remain possible. The trend from the
last few forecast updates has been to speed up the onset of the
system to the afternoon today as opposed to evening, and the
expedited timing has continued with this update as well with snow
entering the Twin Cities area as early as 3pm. There could also be a
brief period of stronger winds on Sunday morning before sunrise as
the center of the surface low underneath the trough moves through,
with the NBM having consistently under-forecast winds over the past
few days. Most areas will end up seeing flakes with a few tenths of
an inch of snow expected as far south as Mankato, and we are
expecting at least a little bit to stick as our air and ground
temperatures will be cooler than on Thursday.

Speaking of temperatures, they have been slow to fall back this
morning due to the extensive cloud cover over the area, with highs
today in the low to mid 30s. Cooler air wrapping around the system
should bring us back down the 20s again tomorrow morning and during
the period where snow is expected.

.LONG TERM...(Sunday night through Friday)
Issued at 408 AM CST Sat Nov 13 2021

Surface high pressure will be shifting east Sunday night as an upper
ridge approaches from the west. A tightening baroclinic zone
could generate a band of light snow Monday as the warm front pushes
through. Increased the chance of precipitation to 30-40 percent. Amounts
would be very light and probably wouldn't accumulate as temperatures
rise to or above freezing.

A large storm system developing across southern Canada Monday night
will increase southerly flow across the Upper Midwest Tuesday. An
impressive thermal ridge aloft will lift north ahead of a cold front.
Guidance spread with temperatures is rather large with the 10th
percentile in the lower 40s and the 90th in the lower to middle 60s.
The thermal ridge would favor the latter, but boundary layer mixing
in a warm air advection regime this time of year is tough due to a
weak sun angle. Plus we'll have plenty of clouds. The 50th percentile
is slightly warmer than the operational NBM and went with that. There
is room to inch upward with the warm air aloft and again will depend
on how much mixing we can achieve.

The cold front will push through late Tuesday and cold air advection
with steepening lapse rates will lead to windy conditions through
Wednesday evening. Forecast soundings and NBM bring gust potential to
35 to 40 kts, so wind headlines aren't out of the question. Wrap
around moisture and a cooling low level profile will lead to a
deepening DGZ Wednesday. May need to introduce PoPs at some point,
especially if the steep low level lapse rates intersect the DGZ and
convective snow shower potential increases.

The trough/ridge/trough pattern will continue into next weekend.
Predictability of frontal passages is low, but no appreciable change
in airmass is expected from late week and beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CST Sat Nov 13 2021

The main concern within the TAF was timing the periods of heavier
snowfall and lower visibility. LIFR CIGS are possible at times with
visibility dropping to a mile or lower within the heavier snowfall,
otherwise mainly MVFR until this afternoon when IFR conditions are
possible as snow begins. Winds will shift throughout the day as the
system moves through, settling around 310-340 by Sunday AM. Some
20kt+ gusts are likely for KRWF/KMKT tonight.

KMSP...Slightly changed the timing of the lowest visibility due to
snowfall based on how CAMs have handled things this morning. I would
expect to see TEMPO groups amended in once we get into the actual
event, as we do not expect to maintain LIFR CIGS for 3 hours or more
at any given point.

/OUTLOOK FOR KMSP/
MON...MVFR/IFR cigs in aftn. Chc -SN. Wind SE 5-10kts.
TUE...VFR. Wind SE 10G20kts.
WED...VFR. Wind WNW 15G25kts.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...TDH
LONG TERM...Borghoff
AVIATION...BPH
Hazardous weather outlook, Nov 13, 4:13 AM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
413 AM CST Sat Nov 13 2021

MNZ041>045-047>053-055-057>063-066-068>070-078-WIZ014>016-023>028-
141015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Carver-Scott-Dakota-
Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
413 AM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight.

Snow is likely this afternoon and tonight with 1 to 3 inches of
accumulation. Brief periods of freezing drizzle are also
possible, but no ice accumulation is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ054-056-064-065-067-073>077-082>085-091>093-141015-
Lac Qui Parle-Chippewa-Yellow Medicine-Renville-Sibley-Redwood-
Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-
413 AM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Today and Tonight.

There is a chance of snow this afternoon and tonight. Less than an
inch of snow accumulation is expected. Patchy freezing drizzle
may accompany the light snow at times, but no ice accumulation is
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

Borghoff

Nearby

Winter Weather Advisories in Minnesota, 2021Winter Weather Advisories in Wisconsin, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.